Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 63, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2008, 4:02 PM EDT for Franklin County, Fulton County, Huntingdon County, Pennsylvania. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 22, 2008, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Franklin County, PA, Fulton County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 77 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:15 PM EDT | HAIL 1 | Three Springs, PA | QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:24 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 222002
SVRCTP
PAC055-057-061-222045-
/O.NEW.KCTP.SV.W.0063.080622T2002Z-080622T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
NORTHEASTERN FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 445 PM EDT
* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR WATERFALL...OR 13 MILES NORTHEAST OF
BREEZEWOOD...AND MOVING NORTHEAST AT 34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOYLESBURG AND MOUNT UNION AROUND 430 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 175 AND 186.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR CENTRAL PENNSYLVANIA.
LAT...LON 4000 7799 4013 7816 4017 7814 4042 7791
4039 7786 4037 7786 4038 7781 4031 7772
4027 7771 4027 7770 4028 7768 4024 7764
4022 7764 4022 7762
TIME...MOT...LOC 2002Z 229DEG 29KT 4013 7800
$$
FORECASTER: JUNGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:39 PM EDT, 23 minutes earlier.
Area forecast discussion, Jun 22, 3:39 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 339 PM EDT SUN JUN 22 2008 .SYNOPSIS... AN UPPER LOW OVER THE OHIO VALLEY WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE NEXT COUPLE OF DAYS. SLIGHTLY COOLER-THAN-NORMAL CONDITIONS WILL PERSIST FOR THE FIRST HALF OF THE WEEK. LATER IN THE WEEK...THE TEMPERATURES SHOULD REBOUND TO FAIRLY NORMAL LATE-JUNE LEVELS. WEDNESDAY STILL LOOKS DRY...BUT A FEW SHOWERS MAY STILL POP UP ON TUESDAY AFTERNOON...AND RETURN BY THURSDAY EVENING. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... UPDATED ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 596 VALID UNTIL 10 PM TONIGHT. DESPITE PARTIAL TO FULL SUNSHINE IN MANY AREAS THIS AFTERNOON... CONVECTION HAS BEEN SUPPRESSED FOR MOST OF THE AFTERNOON THUS FAR. LATEST RADAR IMAGERY INDICATES CONVECTIVE TEMPS HAVE BEEN REACHED ACROSS THE SOUTH CENTRAL MOUNTAINS WITH A FEW TOWERS STARTED TO FIRE THERE. ORIENTATION OF UPPER LEVEL JETS APPEARS TO BE THE CAUSE OF THE SUPPRESSION OVER PENNSYLVANIA TO THIS POINT...BUT DO EXPECT SHORTWAVE TROF FROM OHIO TO PROPOGATE INTO WESTERN PA BY LATE TONIGHT TOUCHING OFF ANOTHER ROUND OF LATE EVENING TO OVERNIGHT CONVECTION SIMILAR TO LAST NIGHT WHICH COULD MAKE FOR ANOTHER BUMPY NIGHT OF SLEEPING WEATHER FOR SOME. HAVE ADJUSTED POPS ACCORDINGLY FOR THIS NOCTURNAL MAXIMUM IN ACTIVITY. SOME STORMS COULD BECOME SEVERE THIS EVENING...WITH LARGE HAIL AND POTENTIALLY DAMAGING WIND GUSTS. && .SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/... WILL LIKELY SEE A RETURN OF FOG FORMATION IN THE PRE DAWN HOURS AFTER THE INTENSITY AND COVERAGE OF OVERNIGHT CONVECTION DECREASES SO HAVE ADDED INTO THE WX GRIDS. UPPER LOW WILL HAVE PUSHED FURTHER EAST BY MONDAY MORNING WITH ANOTHER DAY OF MAINLY DIURNALLY DRIVEN CONVECTION EXPECTED. SHEAR WILL BE EVEN GREATER ON MONDAY AFTERNOON WITH THE UPPER TROF AXIS PUSHING INTO WESTERN PA... SO AGAIN WILL HAVE TO WATCH OUT FOR THE THREAT OF SEVERE WEATHER AS COLD POOL ALOFT WILL BE RIGHT OVERHEAD. HAIL WILL BECOME A BIT MORE PROBABLE MON AS THE TEMPS DROP ALOFT...AND THE WINDS ALOFT WILL BE JUST AS STRONG OR EVEN A BIT FASTER THAN TODAY. MAX TEMPS SHOULD BE CLOSE TO NORMAL IN THE SOUTH...BUT 5-6 DEGS COOLER THAN NORMAL IN THE NORTH. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... TROUGH FINALLY SLIDES EAST AND REGION SLIPS INTO W/NW FLOW FOR MIDWEEK WITH SURFACE HIGH PRESSURE NOSING IN. THIS WILL BRING A DRIER PERIOD FOR WED. BY THU A COOL FRONT PUSHES IN AND THE WEAK BOUNDARY LINGERS FOR SEVERAL DAYS. THIS WILL BRING A RETURN OF CHANCE POPS TO THE FORECAST FROM THU INTO THE WEEKEND. BEST RAIN CHANCES APPEAR TO BE SAT INTO SUN AS ANOTHER UPPER LOW LINGERS IN THE VICINITY. TEMPS WILL COOL A BIT FOR MIDWEEK BUT WARM AGAIN GOING INTO NEXT WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... VFR CONDS FOR MID AFTERNOON WILL DETERIORATE BY LATE AFTERNOON AS SCATTERED TSRA AND MVFR CIGS DEVELOP...FIRST OVER THE TERRAIN AND THEN DESCENDING INTO THE VALLEYS. WIND GUSTS TO 35 KNOTS ARE POSSIBLE WITH ANY STRONG STORMS ALONG WITH SMALL HAIL. WINDS WILL DECOUPLE ONCE AGAIN TONIGHT. EXPECT WITH ABUNDANT LLVL MOISTURE AND MINIMAL CLOUD COVER THAT FOG SHUD DEVELOP ARND 03Z. VSBYS WILL EASILY BE REDUCED TO IFR AND EXPECT TEMPO LIFR IN A FEW LOCATIONS AFT 08Z. A SERIES OF WEAK SFC LOW PRESSURES WILL SWING ARND UPPER LVL LOW TODAY THRU TUE BEFORE LIFTING NE TUE/WED. REDUCED CIGS/VSBYS WILL LINGER THRU MON/TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED. NW FLOW RESUMES MON AFTN WITH A WEAK AREA OF HIGH PRESSURE BUILDING IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO USHER IN A DRIER AIRMASS AND VFR CONDS WILL RETURN. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...DEVOIR LONG TERM...RXR AVIATION...DEVOIR/BEACHLER
Hazardous weather outlook, Jun 22, 2:28 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 228 PM EDT SUN JUN 22 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-231830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 228 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE STORMS MAY BE POSSIBLE ON MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. DEVOIR
In the hours before
Special weather statement, Jun 22, 3:37 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 PM EDT SUN JUN 22 2008 PAZ026-035-222000- FULTON-HUNTINGDON- 337 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FULTON AND SOUTHEASTERN HUNTINGDON COUNTIES... AT 332 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES EAST OF BREEZEWOOD TO BREEZEWOOD...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR WELLS TANNERY AROUND 350 PM...WATERFALL AROUND 355 PM AND SHADE GAP AROUND 400 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 164 AND 186. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 522. FORECASTER: JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 11:26 PM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon | 3 hr |
| Jun 22, 4:39 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Juniata, Mifflin, Perry | 51 min |
| Jun 22, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 65 min |
| Jun 22, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Snyder | 48 min |
| Jun 22, 6:01 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Mifflin, Snyder, Union | 44 min |
| Jun 22, 6:48 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon, Juniata, Mifflin | 57 min |
| Jun 22, 7:44 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Huntingdon, Mifflin | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.